Wisconsin, 2008

Hail in Wisconsin, July 25, 2008

July 25, 2008 · NWS GRB · 2 events in 1 county or zone

Thunderstorm developed across northern Wisconsin when a weak cold front encountered an unstable airmass. The storms produced some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorm developed across northern Wisconsin when a weak cold front encountered an unstable airmass. The storms produced some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 25, 1:57 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 25, 1:57 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
257 PM CDT FRI JUL 25 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY.

SIG SHORT WAVE SHIFTING EAST THROUGH NORTHERN MN WITH SURFACE
FRONT MOVING INTO NORTHWEST WI AT THIS TIME. BROKEN LINE OF STORMS
HAS FORMED WITH AND AHEAD OF FRONT WHERE BREAKS IN CLOUDS ALLOWED
FOR SBCAPES TO RISE INTO 1 TO 2K RANGE. FURTHER SOUTH PERSISTENT
LOW CLOUDS HAVE KEPT TEMPERATURES DOWN TODAY...LIMITING
INSTABILITY. WILL GO WITH NUMEROUS TO SCATTERED WORDING THROUGH
MID EVENING WITH FRONTAL PASSAGE. RAPID DRYING BEHIND FRONT WITH
90 KT+ JET DROPPING SOUTH OVER REGION. HIGH PRESSURE FOR SAT FOR DRY
AND WARM DAY.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY.

UNLIKE PREVIOUS RUNS OF MID RANGE MODELS...12Z ECMWF AND GFS NOW
IN SOME AGREEMENT ON TUE SYSTEM. NO REAL CHANGE MADE TO PREVIOUS
GRIDS WITH NORTHWEST FLOW CONTINUING INTO EARLY NEXT WEEK.
&&

.AVIATION...COLD FRONT TO PROCEED EAST OVER THE REGION LATE
AFTERNOON AND EVENING. SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
WILL END FROM EAST TO WEST WITH CLEARING SKIES EXPECTED OVERNIGHT.
VFR CONDITIONS EXPECTED FOR SATURDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/JKL
Hazardous weather outlook, Jul 25, 11:54 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1254 PM CDT FRI JUL 25 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261800-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1254 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...THIS AFTERNOON
INTO THE EVENING HOURS...MAINLY NORTH OF LINE FROM WAUSAU TO
MARINETTE. FURTHER SOUTH CLOUDS HAVE LIMITED THE
INSTABILITY...THUS THERE IS A LESSER THREAT FOR SEVERE STORMS. STRONG
WINDS AND LARGE HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. IT IS TOO
EARLY TO DETERMINE THE SEVERE THREAT ASSOCIATED WITH THESE
STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER NORTH CENTRAL WISCONSIN.

LMZ521-522-541>543-261800-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1254 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TOWARDS EVENING WITH LOCALLY HIGH
WINDS AND WAVES ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE EXTENT
OF THESE STORMS.

In the hours before

Special weather statement, Jul 25, 1:30 PM CST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT FRI JUL 25 2008

WIZ011>013-252000-
FLORENCE-FOREST-NORTHERN MARINETTE COUNTY-
230 PM CDT FRI JUL 25 2008

...STRONG THUNDERSTORMS OVER FAR NORTHEAST WISCONSIN...

AT 227 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEWALD...OR 17 MILES NORTHEAST OF CRANDON...MOVING EAST AT 40 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GREATER THAN 40
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS
STORM.

THE STORM WILL AFFECT FAR SOUTHERN FLORENCE COUNTY AND EASTERN
FOREST COUNTY.  SEEK SHELTER IN A STURDY STRUCTURE IF THE STORM
APPROACHES YOUR AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY
EVENING FOR MUCH OF NORTHERN WISCONSIN.

JKL
Special weather statement, Jul 25, 1:54 PM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
254 PM CDT FRI JUL 25 2008

WIZ005-010>013-019>021-031-073-074-252030-
FLORENCE-FOREST-LANGLADE-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN
OCONTO COUNTY-ONEIDA-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN
OCONTO COUNTY-VILAS-
254 PM CDT FRI JUL 25 2008

...THUNDERSTORMS SCATTERED ACROSS NORTHERN WISCONSIN...

AT 254 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK THUNDERSTORMS ACROSS PARTS OF NORTH-CENTRAL AND FAR
NORTHEAST WISCONSIN.  THE STORMS WERE MOVING EAST AT 40 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND HEAVY RAIN ARE POSSIBLE WITH THE STORMS. IF A STORM APPROACHES
YOUR LOCATION...SEEK SHELTER IN A STURDY STRUCTURE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY
EVENING FOR MUCH OF NORTHERN WISCONSIN.

JKL
Local storm report, Jul 25, 3:13 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
413 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       THREE LAKES             45.79N 89.16W
07/25/2008  M1.60 INCH       ONEIDA             WI   PUBLIC

            IN ABOUT ONE HOUR. RELAYED BY WJFW-TV.

&&

JKL
Special weather statement, Jul 25, 4:00 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
500 PM CDT FRI JUL 25 2008

WIZ005-010>013-018-019-021-030-035-036-045-073-252300-
FLORENCE-FOREST-LANGLADE-LINCOLN-MARATHON-NORTHERN MARINETTE
COUNTY-NORTHERN OCONTO COUNTY-ONEIDA-PORTAGE-SOUTHERN MARINETTE
COUNTY-VILAS-WAUSHARA-WOOD-
500 PM CDT FRI JUL 25 2008

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF NORTHERN AND
CENTRAL WISCONSIN...

A COLD FRONT MOVING INTO THE AREA FROM NORTHWEST WISCONSIN MAY
PRODUCE THUNDERSTORMS ACROSS NORTH-CENTRAL AND CENTRAL WISCONSIN
THIS EVENING. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS OVER 50 MPH AND HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL
1100 PM FRIDAY EVENING FOR CENTRAL WISCONSIN. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM FRIDAY EVENING FOR
NORTHERN WISCONSIN.

JKL
Special weather statement, Jul 25, 6:23 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
723 PM CDT FRI JUL 25 2008

WIZ005-011-260100-
FOREST-VILAS-
723 PM CDT FRI JUL 25 2008

...STRONG THUNDERSTORMS OVER NORTHERN VILAS COUNTY...

AT 720 PM...DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS OVER
NORTHERN VILAS COUNTY.  THE STORMS WERE LOCATED NEAR LAND-O-LAKES
AND 2 MILES NORTHEAST OF BOULDER JUNCTION...OR 23 MILES NORTHWEST OF
EAGLE RIVER.  THE STORMS WERE MOVING EAST AT 30 MPH.

HAIL UP TO 1/2 INCH IN DIAMETER...WINDS TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS AS THEY MOVE EAST AT 30 MPH NEAR HIGHWAY 8.

THE THUNDERSTORMS WILL AFFECT...
  PHELPS...CONOVER...AND LAND-O-LAKES

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY
EVENING FOR NORTHEASTERN WISCONSIN.

EB
Local storm report, Jul 25, 6:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
741 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             ST GERMAIN              45.91N 89.48W
07/25/2008  E0.50 INCH       VILAS              WI   FIRE DEPT/RESCUE

            HAIL SLIGHTLY LARGER THAN 1/2 INCH.

&&

EB

The radar

The Marquette radar (KMQT), 158 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Oneida

When
July 25, 6:55 PM CST
Where
Oneida County, 0.86 mi NNE of Robbins
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.812, -89.316

Quarter size hail fell near the intersection of County Road D and State Highway 17.

Hail, Oneida

When
July 25, 7:02 PM CST
Where
Oneida County, 0.84 mi SE of Three Lakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.790, -89.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129082, 129085.